Alert archive / South Dakota / Tornado Warnings in 2011

Tornado Warning 6, NWS Rapid City, SD

May 9, 2011Haakon County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 9, 2011, 9:06 PM MDT for Haakon County, South Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2011, 9:06 PM MDT (03:06 UTC)
Expired
May 9, 2011, 10:00 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Haakon County, SD

The radar

The Rapid City radar (KUDX), 106 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:10 PM MDTTSTM WND DMG7 Nnw Philip, SDROOF SHEETING TORN FROM HOUSE, WEST END OF SHOP BUILDING DESTROYED, GRAIN BINS COLAPSED.
May 9, 9:10 PM MDTTORNADO8 N Philip, SD
May 9, 9:55 PM MDTTORNADO20 Ne Philip, SDRANCHER REPORTED A TORNADO JUST NORTH OF OTTUMWA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 10:24 PM MSTSevere Thunderstorm WatchSPC157 days

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WFUS53 KUNR 100306
TORUNR
SDC055-100400-
/O.NEW.KUNR.TO.W.0006.110510T0306Z-110510T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
906 PM MDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 1000 PM MDT

* AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 9 MILES NORTH OF PHILIP...AND MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF PHILIP TO OTTUMWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4448 10146 4424 10124 4408 10165 4423 10181
TIME...MOT...LOC 0305Z 231DEG 16KT 4418 10168

$$

RUDGE
1 follow-up statement
772 
WWUS53 KUNR 100332
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
932 PM MDT MON MAY 9 2011

SDC055-100400-
/O.CON.KUNR.TO.W.0006.000000T0000Z-110510T0400Z/
HAAKON SD-
932 PM MDT MON MAY 9 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL HAAKON COUNTY
UNTIL 1000 PM MDT...

AT 926 PM MDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS
LOCATED 10 MILES WEST OF OTTUMWA...OR 15 MILES NORTHEAST OF PHILIP...
MOVING NORTHEAST AT 20 MPH.

A TORNADO WAS REPORTED 8 MILES NORTH OF PHILIP AROUND 910 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  AREAS NORTHWEST OF OTTUMWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4412 10156 4429 10173 4448 10146 4424 10124
TIME...MOT...LOC 0331Z 237DEG 18KT 4426 10152

$$

RUDGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 9, 1:05 PM MDT, 8 hours 1 minute earlier.

Area forecast discussion, May 9, 1:05 PM MDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT MON MAY 9 2011

.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF OVER THE GREAT
BASIN WITH INCREASING S/SW FLOW INTO THE NRN PLAINS. JET MAX IS
ROUNDING THE TROF AND NOSING INTO CO AND FAR SRN WY. AT THE
SURFACE...LOW CENTER IS OVER WRN NEB WITH INVERTED TROF EXTENDING
NWD TO BETWEEN KRAP AND KPHP. N/NE BOUNDARY FLOW HELPING LOW STRATUS
TO HANG TOUGH ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF THE
MOSTLY CLEAR SKIES FROM OVER THE BLKHLS THROUGH SERN WY.

LATER THIS AFTERNOON AND TONIGHT...JET STREAK WILL NOSE INTO OUR
CWFA CREATING WIDESPREAD SYNOPTIC LIFT. SURFACE BASED CAPE WILL BE
HARD TO COME BY IN AREAS THAT ARE COVERED IN LOW STRATUS...BUT WITH
MUCAPE IN THE 1000J/KG (FAR WRN SD) TO 3000 J/KG (SCNTRL SD)
RANGE...ELEVATED STORMS WILL BE LIKELY. SHEAR IS NOT OVERLY
IMPRESSIVE...BUT SHOULD INCREASE AS JET STREAK PASSES OVERHEAD.
AREAS THAT HAVE NOT SEEN THE STRATUS ARE MORE LIKELY TO SEE SFC
BASED CONVECTION. MAIN THREAT IS LIKELY TO BE LARGE HAIL...BUT
SHOULD ANY STORMS BECOME SURFACE BASED NEAR THE INVERTED TROF OVER
SWRN/SCNTRL SD THERE IS SUFFICIENT LO LEVEL SHEAR FOR A TORNADIC
THREAT. SEVERE THREAT SHOULD WAIN AFTER MIDNIGHT AS BEST
CONVECTIVE PARAMETERS SHIFT TO OUR EAST.

TUESDAY...UPPER LOW WILL CUT OFF OVER SERN MT AND MOVE NEWD ACROSS
WRN ND...WITH DRY SLOT OVER CNTRL SD LIMITING PCPN POTENTIAL IN OUR
ERN ZONES. WELL DEFINED TROWAL WILL WRAP AROUND UPPER LOW WITH
HEAVIEST RAINS LIKELY WEST AND NORTHWEST OF THE BLKHLS. THUS...WILL
KEEP FLOOD WATCH IN PLACE. WINDY CONDITIONS LIKELY TO DEVELOP ACROSS
MUCH OF THE AREA WITH STRONG 850-700MB GRADIENT IN PLACE. PCPN WILL
DECREASE LATE TUESDAY NIGHT AS UPPER LOW SHIFTS IN SCNTRL CANADA.

WEDNESDAY...SOUTHERN STREAM UPPER LOW WILL MOVE THROUGH THE CNTRL
PLAINS...WITH JUST ENOUGH ENERGY FOR A FEW -SHRA ACRS OUR
CWFA...ESPECIALLY SCNTRL SD. TEMPS WILL REMAIN ON THE COOL SIDE WITH
BREEZY NW WINDS.

EXTENDED...LARGE UPPER TROF SHIFTS EAST ON THURSDAY WITH SOME
LINGERING SHOWERS POSSIBLE FROM THE BLACK HILLS EAST. BLOCKING
PATTERN SETS UP FOR THE REMAINDER OF THE WEEK INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND NEAR AVERAGE TEMPERATURES.

&&

.AVIATION...LOW STRATUS WILL PERSIST OVER MOST OF NORTHEASTERN WY
AND FAR WESTERN SD THROUGH THE AFTERNOON AND OVERNIGHT...BRINGING
AREAS OF IFR/MVFR CIGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...WITH LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE THIS AFT AND EVE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUTTE-HARDING-
     NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PERKINS.

WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WYOMING BLACK HILLS.

&&

JOHNSON/RUDGE
Hazardous weather outlook, May 9, 4:20 AM MDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
420 AM MDT MON MAY 9 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
420 AM MDT (520 AM CDT) MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA THIS
AFTERNOON INTO TONIGHT...RESULTING IN NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING THIS AFTERNOON
AND EVENING...WITH LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO FAR WESTERN NORTH
DAKOTA ON TUESDAY. THIS WILL BRING LOCALLY HEAVY RAIN TO PORTIONS OF
NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN SOUTH
DAKOTA...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 9, 6:23 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011                   WESTON             WY   LAW ENFORCEMENT

            WATER WAS REPORTED FLOWING OVER THE HIGHWAY 16 BYPASS AND
            AT THE INTERSECTION OF SPOKANE AVE AND SPRINGFIELD AVE.

&&

CALDERON
Local storm report, May 9, 6:40 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
640 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011                   WESTON             WY   LAW ENFORCEMENT

            SEVERAL STREETS IN NEWCASTLE ARE FLOODING.

&&

CALDERON
Local storm report, May 9, 8:50 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
850 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             1 S OGLALA              43.17N 102.73W
05/09/2011  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

&&

MSMITH
Local storm report, May 9, 8:52 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 S OPAL                44.85N 102.61W
05/09/2011  E1.25 INCH       MEADE              SD   PUBLIC

0735 PM     TSTM WND GST     3 S OPAL                44.85N 102.61W
05/09/2011  E60 MPH          MEADE              SD   PUBLIC

&&

CALDERON
Local storm report, May 9, 8:53 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
853 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             FOUR CORNERS            44.08N 104.13W
05/09/2011  E0.88 INCH       WESTON             WY   PUBLIC

0544 PM     HAIL             DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011  E0.88 INCH       WESTON             WY   LAW ENFORCEMENT

0545 PM     HAIL             DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011  E1.50 INCH       WESTON             WY   PUBLIC

0615 PM     FLASH FLOOD      DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011                   WESTON             WY   LAW ENFORCEMENT

            WATER WAS REPORTED FLOWING OVER THE HIGHWAY 16 BYPASS AND
            AT THE INTERSECTION OF SPOKANE AVE AND SPRINGFIELD AVE.

0637 PM     FLASH FLOOD      DOWNTOWN NEWCASTLE      43.85N 104.20W
05/09/2011                   WESTON             WY   LAW ENFORCEMENT

            SEVERAL STREETS IN NEWCASTLE ARE FLOODING.

0735 PM     TSTM WND GST     3 S OPAL                44.85N 102.61W
05/09/2011  E60.00 MPH       MEADE              SD   PUBLIC

0735 PM     HAIL             3 S OPAL                44.85N 102.61W
05/09/2011  E1.25 INCH       MEADE              SD   PUBLIC

0849 PM     HAIL             1 S OGLALA              43.17N 102.73W
05/09/2011  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, May 9, 8:58 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
858 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             QUINN                   43.99N 102.13W
05/09/2011  M1.75 INCH       PENNINGTON         SD   STORM CHASER

&&

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:49 PM MDTFlash Flood WarningUNRCuster, Fall River4 hr
May 9, 6:58 PM MDTSevere Thunderstorm WarningUNRFall River62 min
May 9, 7:21 PM MDTSevere Thunderstorm WarningUNRMeade54 min
May 9, 7:34 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins56 min
May 9, 7:51 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington42 min
May 9, 7:56 PM MDTSevere Thunderstorm WarningUNRMeade64 min
May 9, 8:04 PM MDTTornado WarningUNRFall River56 min
May 9, 8:10 PM MDTTornado WarningUNRHaakon65 min
May 9, 8:13 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington, Ziebach62 min
May 9, 8:19 PM MDTFlash Flood WarningUNRMeade, Perkins, Ziebach6 hr
May 9, 8:24 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins66 min
May 9, 8:35 PM MDTSevere Thunderstorm WarningUNRMeade46 min
May 9, 8:57 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington78 min
May 9, 9:01 PM MDTTornado WarningUNR59 min
May 9, 9:13 PM MDTSevere Thunderstorm WarningUNRMeade, Ziebach62 min
May 9, 9:36 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson69 min
May 9, 9:44 PM MDTSevere Thunderstorm WarningUNRPerkins61 min
May 9, 9:48 PM MDTTornado WarningUNRBennett42 min
May 9, 10:00 PM MDTTornado WarningUNRHaakon30 min
May 9, 10:10 PM MDTSevere Thunderstorm WarningUNRZiebach65 min
May 9, 10:19 PM MDTAreal Flood WarningUNRCuster, Fall River16 hr
May 9, 10:35 PM MDTSevere Thunderstorm WarningUNRJackson55 min
May 9, 10:41 PM MDTSevere Thunderstorm WarningUNRButte, Harding38 min
May 9, 11:03 PM MDTSevere Thunderstorm WarningUNRHaakon42 min
May 9, 11:09 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington51 min
May 9, 11:16 PM MDTTornado WarningUNRHaakon, Pennington24 min
May 9, 11:45 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Perkins, Ziebach60 min
May 9, 11:48 PM MDTFlash Flood WarningUNRPerkins, Ziebach3 hr
May 10, 2:22 AM MDTAreal Flood WarningUNRMeade, Perkins, Ziebach12 hr

Nearby

Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.